Rapamycin exacerbates cardiovascular dysfunction after complete high-thoracic spinal cord injury

Authors

Khalid C Eldahan, David H Cox, Jenna L. Gollihue, Samir P. Patel, and Alexander G. Rabchevsky

Abstract

Autonomic dysreflexia (AD) is a potentially life-threatening syndrome in individuals with spinal cord injury (SCI) above the T6 spinal level that is characterized by episodic hypertension in response to noxious stimuli below the lesion. Maladaptive intraspinal plasticity is thought to contribute to the temporal development of AD, and experimental approaches that reduce such plasticity mitigate the severity of AD. The mammalian target of rapamycin (mTOR) has gained interest as a mediator of plasticity, regeneration and nociceptor hypersensitivity in the injured spinal cord. Based on our preliminary data that prolonged rapamycin treatment markedly reduces mTOR activity in the cord weeks after high-thoracic (T4) spinal transection, we sought to determine whether rapamycin could modulate AD development by impeding intraspinal plasticity. Naïve and injured rats were administered rapamycin or vehicle every other day, beginning immediately after injury for 4 weeks, and hemodynamic monitoring was conducted to analyze the frequency of spontaneously occurring AD, as well as the severity of colorectal distention (CRD) induced AD. Results showed that following SCI, rapamycin significantly exacerbated sustained body weight loss and caused a marked elevation in resting blood pressure, with average daily blood pressure rising above even normal naïve levels within one week after injury. Moreover, rapamycin significantly increased the frequency of daily spontaneous AD and increased the absolute blood pressure induced by CRD at three weeks post injury. These dynamic cardiovascular effects were not, however, correlated with changes in the density of nociceptive c-fibers or c-Fos+ neurons throughout the spinal cord, indicating that intraspinal plasticity associated with AD was not altered by treatment. These findings caution against the use of rapamycin as a therapeutic intervention for SCI since it evokes toxic weight loss and exacerbates cardiovascular dysfunction perhaps mediated by increased peripheral nociceptor sensitivity and/or vascular resistance.